MAUDE Adverse Event Report: NUVASIVE INC SIMPLIFY CERVICAL ARTIFICIAL DISC; PROSTHESIS, INTERVERTEBRAL DISC

NUVASIVE INC SIMPLIFY CERVICAL ARTIFICIAL DISC; PROSTHESIS, INTERVERTEBRAL DISC
Model Number LG-5
Medical Device Problem Code Flaked (1246)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/02/2023
Type of Reportable Event Malfunction
Event or Problem Description
On (b)(6), 2023 during a simplify disc replacement procedure part of the titanium coating on the endplate of the implant chipped off during implantation where a tamp was utilized.Some coating flaked off mainly from the superior end plate and a little from the inferior.The surgeon removed the chips he saw, but it cannot be confirmed that 100% of the flakes were removed.The device was left in-situ.No patient injury was reported.
 
Additional Manufacturer Narrative
No product was returned as it is in-situ.Photographs provided confirmed the event.Though no definitive root cause can be determined review of the information provided from the attending rep suggests inadvertent contact with the tamp and or inserter as the cause or contributor of the ti flaking and or insufficient slot formation creating resistance and excessive force/friction during placement or too step of an approach while inserting allowing the tip of the fins on the superior plate to contact superior vertebral end plate and incurring the damage observed all of which could be the consequence of surgical technique.No additional investigation can be completed.Manufacturer review: review of the device history record notes no material non-conformance¿s, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Labeling review: "warnings: simplify cervical artificial disc should only be used by surgeons who are experienced with anterior cervical spinal procedures and have undergone hands-on training in the use of this device.Only surgeons who are familiar with simplify cervical artificial disc components, instruments, procedure, clinical applications, biomechanics, adverse events (aes), and risks associated with simplify cervical artificial disc should use this device.A lack of adequate experience and/or training may lead to a higher incidence of aes, including neurological complications." correct selection of the appropriate implant size and correct placement of simplify cervical artificial disc are essential to ensure proper performance and functioning of the device.Information regarding implant size selection and correct implant placement is provided in the simplify cervical artificial disc surgical technique guide.Information on the proper implant site preparation, implant size selection, and the use of surgical instrumentation for the simplify cervical artificial disc is provided in the surgical technique guide and should be reviewed prior to surgery.Preoperative planning may be used to estimate the required implant size and to assure that the appropriate range of sizes is available for surgery.Correct selection of the appropriate implant sizes is extremely important to assure the placement and function of the disc.The procedure should not take place if the appropriate range of sizes are not available.Use aseptic technique when removing simplify cervical artificial disc from the innermost packaging.Carefully inspect each device and its packaging for any signs of damage, including damage to the sterile barrier.Do not use the simplify cervical artificial disc if the packaging is damaged or if the implant shows signs of damage.Ensure simplify cervical artificial disc does not come into contact with hard objects that may damage the implant and render the implant functionally unreliable.Visual inspection of the prosthesis is recommended prior to implanting the device.If any part of the device appears damaged or not fully assembled, do not use.Intraoperative: ensure simplify cervical artificial disc does not come into contact with hard objects that may damage the implant and render the implant functionally unreliable.Visual inspection of the prosthesis is recommended prior to implanting the device.If any part of the device appears damaged or not fully assembled, do not use.Cervical artificial disc risks: risks specific to cervical artificial discs, including the simplify cervical artificial disc, are but may not be limited to: wear debris.
 
Additional Manufacturer Narrative
During investigation of the reported event, it was been determined that no death or serious injury was reported as a result of this malfunction.Additionally, this malfunction has not previously caused or contributed to a death or serious injury on a same/similar device.Therefore, the initial report was submitted in error.

Brand Name
SIMPLIFY CERVICAL ARTIFICIAL DISC
Common Device Name
PROSTHESIS, INTERVERTEBRAL DISC
Manufacturer (Section D)
NUVASIVE INC
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key16623171
Report Number2031966-2023-00054
Device Sequence Number4572294
Product Code MJO
UDI-Device Identifier00843285100108
UDI-Public843285100108
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P200022
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/30/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/27/2026
Device Model NumberLG-5
Device Lot NumberW83572
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/02/2023
Supplement Date Received by Manufacturer05/30/2023
Initial Report FDA Received Date03/27/2023
Supplement Report FDA Received Date05/30/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/30/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
TMP TAMP; UNKNOWN ILG INSERTER
Patient SexPrefer Not To Disclose